NSAID OVERDOSE IN PETS

Nonsteroidal anti-inflammatory drugs, NSAIDs, are medications commonly used to reduce inflammation, osteoarthritis, and pain in humans and animals. There are veterinary specific NSAIDs that are much safer for pets than human NSAIDs, which can be highly toxic to pets. However, it is important to always use veterinary specific NSAIDs carefully, as they can be toxic if taken in large amounts or improperly used. One potential danger of NSAIDs is overdose. Prescribed medications will come with specific directions that need to be closely followed to prevent any overdoses or harm to your pet. Contact your veterinarian if you have any questions or concerns about your dosage.

Dangers of NSAID Overdose

Common human NSAIDs include ibuprofen, naproxen sodium, diclofenac, and more. These can put your pet in danger if you administer these drugs to them. You must always consult your veterinarian before giving any type of NSAID to your dog or cat. Pet-safe NSAIDs can easily be overdosed and become poisonous if you give them to pets arbitrarily and not under the recommendations of a veterinarian. This can increase the risk of gastrointestinal ulcers and acute kidney failure, especially in pets prone to these issues.

Symptoms of NSAID Overdose

When NSAIDs are ingested in toxic amounts it can cause severe symptoms. Common NSAID overdose signs to watch out for include:

  • Vomiting
  • Diarrhea
  • Vomiting
  • Black-tarry stool
  • Lack of appetite
  • Lethargy
  • Increased urination or thirst
  • General malaise
  • Abdominal pain
  • Seizures

In severe cases, it can lead to kidney failure, severe gastric ulceration, and even death.

Treatment of NSAID Overdose

If you suspect your pet is experiencing an NSAID overdose, you should seek veterinary care immediately. Call Pet Poison Helpline at (855) 764-7661 and your veterinarian immediately for proper medical advice. Do not attempt to induce vomiting yourself as it can put your pet in further danger. Take your pet to a vet clinic right away.

Your vet may administer activated charcoal to prevent further absorption of the toxins. IV fluids can be used to help protect the kidneys from damage. Your pet may need to be hospitalized for treatment if the overdose or toxicity is severe. This can include medications to support kidney function and close monitoring to ensure that the condition improves. Contact Pet Poison Helpline If you have further questions or concerns regarding NSAID overdose in pets.